Tornadoes · United States · New Mexico · 2004
F0 tornado, Roswell, New Mexico, April 8, 2004
This F0 tornado ran 1.0 miles across Chaves County on April 8, 2004, touching down at 3:41 PM MDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 8, 2004
- Touchdown
- 3:41 PM MDT (21:41 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Chaves County
- Touchdown point
- 33.180, -104.770
- Lift-off point
- 33.180, -104.770
- Record number
- 736
What the Weather Service recorded
An isolated thunderstorm formed over extreme southeast Lincoln County and then moved east through south central Chaves County producing a string of weak tornadoes and then collapsing with a burst of baseball size hail. A series of relatively brief and weak tornadoes were observed as the storm passed from about 24 miles southwest of Roswell to 6 miles south of Roswell. These intermittent tornadoes were located over open range or rural and unpopulated sections of Chaves County, but were observed from long distance by FAA controllers at the Roswell Airport and by Skywarn amateur radio spotters. The storm overturned one mobile home near the Midway community. A witness report conflicted with debris patterns so it was uncertain whether this damage was caused by straight line winds or a dissipating tornado. The occupant had abandoned the mobile home and sought safe shelter elsewhere after hearing one of the earlier tornado warnings.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
18 minutes of warning. NWS ABQ issued a tornado warning for this county at 21:23 UTC, 18 minutes before the tornado touched down, in force until 22:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:23 UTC | 22:00 UTC | Tornado Warning | ABQ |
| 22:02 UTC | 22:45 UTC | Tornado Warning | ABQ |
| 22:43 UTC | 23:30 UTC | Tornado Warning | ABQ |
| 23:30 UTC | 00:15 UTC | Severe Thunderstorm Warning | ABQ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at Apr 8, 2:30 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 8, 2:30 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 230 PM MDT THU APR 8 2004 .DISCUSSION...A VIGOROUS UPR LVL STORM SYSTEM LOCATED NEAR THE FOUR CORNERS REGION WILL CONTINUE TO RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE STATE. NM MEXICO IS AGAIN FINDING ITSELF IN A FAIRLY UNSETTLED WEATHER PATTER WITH PIECES OF ENERGY DROP THROUGH THE STATE FOR THE REMAINDER OF THIS WEEK AND THROUGH THE WEEKEND. ANOTHER STRONG COLD FRONT WILL PLUNGE THROUGH THE EASTERN PLAINS FRIDAY NIGHT AND SATURDAY BRINGING MORE CHANCES OF RAIN TO THE STATE AND SNOWS TO THE SANGRE DE CRISTO MOUNTAINS AND NORTHEAST HIGHLANDS. GIVEN THE AMOUNT OF MOISTURE IN THE ATMOSPHERE AND GIVEN THE SPEED AND STRENGTH OF THE FRONT HAVE POSTED A SNOW ADV FOR FRIDAY NIGHT FOR NMZ004-005 ABV 7500 FEET FOR SNOWS OF 3 TO 5 INCHES. THIS MAY HAVE TO BE INCREASED BOTH IN AREAL COVERAGE AND TIME SPAN. ENTERING INTO NEXT WEEK SHOULD BE A RETURN TO DRY AND WARMER WEATHER PATTERN. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 041/063 036/058 031 16221 GALLUP.................... 035/061 030/058 026 16321 GRANTS.................... 036/061 032/058 028 16321 GLENWOOD.................. 042/073 041/064 041 16321 CHAMA..................... 029/051 025/047 020 16323 LOS ALAMOS................ 035/055 032/050 024 16322 RED RIVER................. 028/047 021/037 013 16326 TAOS...................... 032/055 027/048 022 16326 SANTA FE.................. 034/057 032/050 023 16322 SANTA FE AIRPORT.......... 036/061 034/052 026 16322 ESPANOLA.................. 036/062 036/055 028 16322 ALBUQUERQUE HEIGHTS....... 043/065 042/059 035 16321 ALBUQUERQUE VALLEY........ 040/066 041/061 035 16321 ALBUQUERQUE FOOTHILLS..... 040/061 040/056 032 16321 ALBUQUERQUE WEST MESA..... 043/066 042/060 034 16321 SOCORRO................... 042/071 042/064 038 16321 SANDIA PARK/CEDAR CREST... 035/059 035/051 026 16322 MORIARTY/ESTANCIA......... 035/063 036/054 028 16522 CARRIZOZO................. 044/072 041/058 034 16322 RUIDOSO................... 042/063 039/049 030 16322 RATON..................... 034/059 032/040 023 16526 LAS VEGAS................. 035/062 033/040 025 16526 ROY....................... 037/062 032/042 025 16523 CLAYTON................... 042/064 034/041 025 16523 SANTA ROSA................ 043/068 041/048 031 16523 TUCUMCARI................. 046/073 045/050 031 16623 FORT SUMNER............... 046/070 043/051 032 16623 CLOVIS.................... 046/073 041/052 030 16623 PORTALES.................. 045/073 041/052 031 16623 ROSWELL................... 047/077 048/055 037 16622 && .ABQ WATCHES/WARNINGS/ADVISORIES...SN ADV FRI NGT NMZ004-005. && 16
Hazardous weather outlook, Apr 8, 8:58 AM MDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED DAY ONE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 858 AM MDT THU APR 8 2004 NMZ001>021-026-091200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 858 AM MDT THU APR 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER A LARGE PORTION OF THE EASTERN PLAINS. THIS INCLUDES PORTIONS OR ALL OF THE FOLLOWING COUNTIES...MORA...UNION...HARDING...SAN MIGUEL...QUAY...TORRANCE... GUADALUPE...LINCOLN...DE BACA...CURRY...ROOSEVELT...AND CHAVES. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL SURGE THROUGH EASTERN NEW MEXICO FRIDAY NIGHT...RESULTING IN MUCH COOLER TEMPERATURES SATURDAY. AT THE SAME TIME...FORECAST MODELS INDICATE LOW PRESSURE ALOFT WILL DEVELOP OVER THE STATE. THE COMBINATION OF THESE FEATURES INDICATES SOME POTENTIAL FOR ACCUMULATING SNOWS ALONG THE CENTRAL MOUNTAIN CHAIN AND NORTHEAST DURING THE EASTER WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN MORA...UNION...HARDING...SAN MIGUEL...QUAY...TORRANCE...GUADALUPE... LINCOLN...DE BACA...CURRY...ROOSEVELT...AND CHAVES COUNTIES.
In the hours before
Special weather statement, Apr 8, 3:25 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 325 PM MDT THU APR 8 2004 NMZ005-006-012-013-018>021-082200- CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY- DE BACA COUNTY-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY- ROOSEVELT COUNTY- 325 PM MDT THU APR 8 2004 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR EAST CENTRAL AND SOUTHEAST NEW MEXICO THROUGH 7 PM... ...ARROYO AND SMALL STREAM ADVISORY IN EFFECT FOR EAST CENTRAL NEW MEXICO THROUGH 515 PM... ...ARROYO AND SMALL STREAM ADVISORY IN EFFECT FOR WESTERN AREAS OF SAN MIGUEL AND MORA COUNTIES THROUGH 9 PM... WET WEATHER IS CAUSING A VARIETY OF PROBLEMS ACROSS NEW MEXICO THIS AFTERNOON. STRONG THUNDERSTORMS ARE MOVING NORTHEAST FROM NEAR ROSWELL TO TUCUMCARI. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA THROUGH 7 PM THIS EVENING. MOST STORMS HAVE PRODUCED ONLY HEAVY RAIN AND BRIEF SMALL HAIL. STORMS HAVE BEEN MOST NUMEROUS BETWEEN FORT SUMNER...TUCUMCARI AND CLOVIS WHERE WET CONDITIONS HAS PROMPTED AN ARROYO AND SMALL STREAM ADVISORY THROUGH 515 PM. FARTHER NORTH TOWARDS LAS VEGAS AND MORA...RAIN ON TOP OF HEAVY SNOW COVER HAS CREATED RAPID SNOW MELT AND INCREASING WATER FLOWS INTO SMALL STREAMS AND ARROYOS. WATER PROBLEMS WITH BANK-FULL CONDITIONS AND MINOR STREAM FLOODING ARE EXPECTED TO PERSIST FOR THESE AREAS THROUGHOUT THE AFTERNOON AND EVENING. CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNING ON THIS VARIABLE AND PERHAPS HAZARDOUS WEATHER LASTING THROUGH LATE AFTERNOON AND EARLY EVENING. 03
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Santa Teresa, NM (KEPZ), 12:00Z
9.7 hours before the tornado, 232 km from the path. April 8, 2004.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -126 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2215 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.7 K/km
Santa Teresa, NM (KEPZ), 00:00Z
2.3 hours after it, 232 km from the path. April 9, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -70961 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 3113 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.6 K/km
The surface observations
Roswell/Industrial (ROW), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:53 UTC | 65 | 49 | 100° 5 kt | 1013.2 | ||
| 20:53 UTC | 68 | 49 | 160° 12 kt | 1011.5 | ||
| 21:15 UTC | 68 | 48.2 | 130° 8 kt | 1010.8 | +FC | |
| 21:21 UTC | 68 | 48.2 | 130° 9 kt | 1010.8 | ||
| 21:33 UTC | 66.2 | 50 | 130° 11 kt | 1010.8 | -TSRA | |
| 21:41 UTC | 66.2 | 51.8 | 140° 7 kt | 1010.5 | FC -TSRA | |
| 21:42 UTC | 66.2 | 51.8 | 140° 7 kt | 1010.5 | +FC | |
| 21:58 UTC | 66.2 | 51.8 | 110° 8 kt | 1010.2 | +FC | |
| 22:01 UTC | 66.2 | 51.8 | 110° 9 kt | 1010.2 | +FC TS | |
| 22:23 UTC | 64.4 | 53.6 | 20° 11 kt | 1009.8 | TS | |
| 22:26 UTC | 64.4 | 55.4 | 10° 14 kt | 1009.5 | TSGR | |
| 22:41 UTC | 60.8 | 53.6 | 320° 21 kt | 1009.8 | TSGRRA | |
| 22:44 UTC | 60.8 | 53.6 | 310° 19 kt | 1009.8 | FC TSGRRA | |
| 22:53 UTC | 55.4 | 51.8 | 310° 12 kt | 1009.5 | FC TSGRRA BR | |
| 22:57 UTC | 53.6 | 48.2 | 360° 12 kt | 1008.8 | TSRA | |
| 23:01 UTC | 53.6 | 48.2 | 20° 21 kt | 1008.8 | ||
| 23:06 UTC | 55.4 | 48.2 | 20° 23 kt | 1009.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2004 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are
The other tornadoes of April 8, 2004
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.